Olanzapine-induced hypothermia: A rare case report
Javed Ather Siddiqui, Shazia Farheen Qureshi, Abdullah Al Zahrani
We report a case of 40-year-old man who had a diagnose case of schizophrenia on olanzapine had develop symptomatic hypothermia. The majority of documented cases involve short duration of hypothermia often <24 h. Antipsychotics that are a more potent antagonists at 5-hydroxytryptamine 2 (5HT2) than at dopamine 2 receptors appear more likely to cause hypothermia. Hypothermia is an adverse drug reaction of antipsychotic drug use. It is strong 5HT2 antagonistic characteristics which induced hypothermia has been proposed. 55% of hypothermia reports are for atypical antipsychotics. A 40-year-old man with schizophrenia who was being treated with a therapeutic dose of olanzapine presented with shivering, slurred speech, and confusion. He had a core temperature of 31.5°C. Electrocardiogram showed sinus bradycardia with Osborn waves or J waves. He did not have any risk factors for developing hypothermia except the use of olanzapine. There was an improvement in his clinical condition with reversal of electrocardiogram changes following gradual re-warming and withhold of olanzapine. Olanzapine-induced hypothermia is rare and has been reported during initiation and increasing the dose or even in stable dose, but this case report raises the possibility of hypothermia even in the patients who are on stable doses of olanzapine for a long period of time. Clinicians should consider the possibility of drug-induced illness in hypothermic patients who are taking antipsychotics.